Question of the Week

For September 27, 2016

A 59-year-old woman with a history of coronary artery disease and recurrent urinary tract infections reports 4 days of worsening diarrhea.

Four weeks ago, she was diagnosed with Clostridium difficile colitis after a hospital admission for pyelonephritis and was treated with a 14-day course of metronidazole. She experienced unpleasant side effects (nausea, headache, and metallic taste) while taking the metronidazole, but she continued the treatment, and her diarrhea subsequently resolved.

Seven days after completing the metronidazole treatment, she developed a urinary tract infection and started trimethoprim–sulfamethoxazole, which she still takes. She reports no fever or chills but has mild abdominal cramping and three to four loose, watery, nonbloody stools per day.

On examination, she is afebrile, and her vital signs are within normal limits. She has mild diffuse tenderness to palpation of the abdomen.

Her leukocyte count is 9500 per mm3 (reference range, 4500–11,000), and her serum albumin level is 3.9 g/dL (3.5–5.5). Her Clostridium difficile toxin assay is positive.

Which one of the following treatments is most appropriate for this patient?

Acidophilus
Fecal microbial transplantation
Vancomycin
Fidaxomicin
Rifaximin